Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

May 24, 2017Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at May 24, 2017, 12:39 PM EDT for Floyd County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 12:39 PM EDT (16:39 UTC)
Expired
May 24, 2017, 1:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA

County Floyd County, GA

The radar

The Atlanta radar (KFFC), 101 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS82 KFFC 241639
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1239 PM EDT WED MAY 24 2017
 
GAZ019-020-030-241715-
Polk GA-Bartow GA-Floyd GA-
1239 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...SOUTHWESTERN
BARTOW AND SOUTHEASTERN FLOYD COUNTIES UNTIL 115 PM EDT...

At 1239 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorms near Cave Spring, or near Cedartown...moving
northeast at 40 mph.

  HAZARD...enhanced risk of a brief tornado. 

  IMPACT...This storm has exhibited localized rotation. A brief 
           tornado could quickly form. 

Some locations in the path of this storms include
Rome, Cedartown, Cave Spring, Taylorsville, Seney and Lindale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3403 8530 3408 8534 3428 8509 3410 8493
TIME...MOT...LOC 1639Z 239DEG 42KT 3410 8526 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 24, 7:16 AM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 24, 7:16 AM EDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
716 AM EDT Wed May 24 2017

.PREV DISCUSSION... /Issued 334 AM EDT Wed May 24 2017/

SHORT TERM /Today through Thursday/...
A complicated weather pattern is on tap for the CWFA today. An old
frontal boundary is situated across south central/south GA. A
secondary frontal boundary is currently pushing east over far NW AL
and central MS. The northern-most front is associated with a bit
more forcing aloft than the southern boundary, but both fronts
should have waves of low pressure move along them today.

Showers and thunderstorms will develop in association with both
systems today. The northern system may have storms a bit more
dynamically forced, especially as these areas are closer to the
steeper lapse rates/mid level forcing and deep shear. However, the
storms in the vicinity of the southern frontal boundary should have
more surface instability to work with with some marginal deep layer
shear present. The primary severe weather threat should be damaging
wind gusts. However, isolated tornadoes (everywhere) and a few large
hail reports (mainly north) are not out of the question.

For the last 48 hours, the axis of heaviest rainfall has been
across the southern CWFA. Good moisture will still be present, and
some training of storms is possible today. Even though PWATS are
forecast to be between 1.25 and 1.5 inches, locally heavy rainfall
will continue to be a threat - especially over where soils remain
saturated. Given these points, will actually extend the Flash
Flood Watch - in time - to 00z (8pm) this evening.

The airmass will dry out a bit as the behind the cold front on
Thursday. However, a few storms will remain possible across portions
of the northern CWFA as an upper low/trough move through.

NListemaa

LONG TERM /Thursday Night through Tuesday/...
Upper low/cold core aloft expected to move across AL/TN and Georgia
Thursday night with the trough axis moving east of the forecast area
btwn 15-18z Thursday. Shortwave ridge of high pressure will maintain
dry and stable conditions through Saturday, with temperatures
quickly bouncing back during the day Fri/Sat, after cooler mornings.

Moisture will gradually increase this weekend as W/SWerly flow
becomes more pronounced across the region ahead of large upr vortex
dropping south from central Canada over the northern Plains/upper
Midwest. By Sunday and into the first part of next week, several
shortwaves will interact with sufficient moisture and low lvl convg
along a west-east oriented frontal boundary to support an increasing
chance of shower and a few thunderstorms. This "system" is not
looking nearly as impressive as what we've been dealing with over
the past few days but it will bring the area more rain, on top of
what we've had already. Drier air moves in from the northwest late
Monday into Tuesday with a nearly stationary frontal boundary across
north Florida/south Georgia - where lingering chances for
showers/storms will exist Tuesday. Temperatures into early next week
should remain around normal for late May -- lower to mid 80s for
highs and mid 60s for lows.

DJN.83

&&

.AVIATION...
12Z Update...
No major changs to the TAF for this cyle. Cigs should continue to
lift to MVFR by 14z. By then, shra should begin approaching from
the west. The hi-res models are all over the place with the precip
and timing coverage today. So, have tried to blend the trends with
persistence. Winds should remain on the west side.

//ATL Confidence...12Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          76  56  74  55 /  80  40  30   0
Atlanta         74  55  72  58 /  80  40  10   0
Blairsville     68  51  68  50 /  80  40  40  10
Cartersville    73  54  73  54 /  80  40  20   0
Columbus        77  57  77  58 /  80  40  10   0
Gainesville     72  55  71  56 /  80  40  40   0
Macon           77  56  76  55 /  80  50  10   0
Rome            73  54  74  54 /  80  40  20   0
Peachtree City  75  55  74  53 /  80  40  10   0
Vidalia         80  61  78  59 /  80  70  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones:
Baldwin...Banks...Barrow...Bibb...Bleckley...Butts...Carroll...
Chattahoochee...Cherokee...Clarke...Clayton...Cobb...Coweta...
Crawford...Crisp...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fayette...Forsyth...Glascock...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pike...Polk...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

&&
Hazardous weather outlook, May 24, 6:30 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
630 AM EDT Wed May 24 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
630 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTH AND ALL OF CENTRAL
GEORGIA THROUGH THIS EVENING...

Showers and thunderstorms will increase across north and central
Georgia this morning and continue through the afternoon. Some
storms could be strong to severe, capable of damaging winds, large
hail and even a few tornadoes. In addition, locally heavy rain
could result in localized flash flooding.

The severe threat will diminish from west to east across the area,
this afternoon with widespread showers and thunderstorms across
far southeast counties, ending this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance for thunderstorms late Saturday into Sunday.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest information later this morning
through this afternoon for possible activation across much of
north and central Georgia.

In the hours before

Local storm report, May 24, 10:25 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1025 AM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     TSTM WND DMG     1 SSW PLEASANT GROVE    34.82N  84.95W
05/24/2017                   WHITFIELD          GA   EMERGENCY MNGR

            TREES DOWN AND A CAR SPUN AROUND ON CLEVELAND HWY NEAR
            PLEASENT HILL DR...COULD BE ASSOCIATED WITH A POSSIBLE
            TORNADO

&&

CORRECTED REMARKS

EVENT NUMBER FFC1700668

THIEM
Special weather statement, May 24, 10:31 AM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1031 AM EDT WED MAY 24 2017

GAZ004-005-011-012-019-020-241500-
Chattooga GA-Whitfield GA-Gordon GA-Bartow GA-Murray GA-Floyd GA-
1031 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHATTOOGA...SOUTHEASTERN
WHITFIELD...GORDON...NORTHWESTERN BARTOW...SOUTHWESTERN MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 1100 AM EDT...

At 1030 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Armuchee, or 8 miles north of Rome...moving
northeast at 45 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Rome, Calhoun, Adairsville, Resaca, Plainville, Shannon, Fairmount,
Sonoraville, Pinson, Oostanaula, Tidings, Redbud, Armuchee, Audubon,
Sugar Valley, Everett Springs, Nickelsville and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3427 8520 3443 8526 3469 8489 3443 8467
TIME...MOT...LOC 1430Z 240DEG 40KT 3438 8515

WIND...50MPH
Special weather statement, May 24, 11:27 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1127 AM EDT WED MAY 24 2017

GAZ105-106-241600-
Crisp GA-Dooly GA-
1127 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRISP AND SOUTHEASTERN
DOOLY COUNTIES UNTIL noon EDT...

At 1126 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Raines, or near Cordele...moving northeast
at 30 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Cordele, Vienna, Tremont, Richwood, Tippettville and Raines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3188 8393 3214 8384 3221 8361 3200 8361
      3186 8387
TIME...MOT...LOC 1526Z 205DEG 26KT 3193 8385

WIND...50MPH
Special weather statement, May 24, 11:45 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1145 AM EDT WED MAY 24 2017

GAZ107-241615-
Pulaski GA-
1145 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI COUNTY UNTIL 1215 PM
EDT...

At 1144 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Finleyson, or 10 miles south of
Hawkinsville...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Hawkinsville, Mobley Crossing, Wallace, Hartford, Pulaski State
Prison and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3234 8351 3235 8343 3227 8335 3225 8337
      3223 8335 3212 8349 3212 8354 3213 8354
      3213 8355 3212 8355 3212 8357 3213 8357
TIME...MOT...LOC 1544Z 204DEG 25KT 3214 8352

WIND...50MPH
Special weather statement, May 24, 12:25 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1225 PM EDT WED MAY 24 2017

GAZ096-105>108-241730-
Crisp GA-Dooly GA-Wilcox GA-Bleckley GA-Pulaski GA-
1225 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRISP...SOUTHEASTERN
DOOLY...NORTHWESTERN WILCOX...SOUTHWESTERN BLECKLEY AND PULASKI
COUNTIES UNTIL 130 PM EDT...

At 1224 PM EDT...a line of strong thunderstorms was along a line
extending from near Mock Springs to near Georgia Veterans Memorial St
Pk...and moving northeast at 55 mph.

  HAZARD...40 to 50 mph wind and heavy rain. Brief spin up of a
           tornado can occur as well.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cordele, Cochran, Hawkinsville, Vienna, Pineview, Richwood, Mobley
Crossing, Mock Springs, Baileys Park, Finleyson, Wallace,
Tippettville, Hartford and Pulaski State Prison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3189 8389 3208 8391 3241 8333 3227 8334
      3225 8337 3223 8335 3221 8335
TIME...MOT...LOC 1624Z 226DEG 48KT 3218 8361 3196 8387

WIND...50MPH
Special weather statement, May 24, 12:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1239 PM EDT WED MAY 24 2017

GAZ019-020-030-241715-
Polk GA-Bartow GA-Floyd GA-
1239 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...SOUTHWESTERN
BARTOW AND SOUTHEASTERN FLOYD COUNTIES UNTIL 115 PM EDT...

At 1239 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorms near Cave Spring, or near Cedartown...moving
northeast at 40 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...This storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storms include
Rome, Cedartown, Cave Spring, Taylorsville, Seney and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3403 8530 3408 8534 3428 8509 3410 8493
TIME...MOT...LOC 1639Z 239DEG 42KT 3410 8526

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:09 PM EDTSpecial Weather StatementFFCBartow, Floyd, Polk51 min
May 23, 8:31 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Paulding44 min
May 23, 9:11 PM EDTSpecial Weather StatementFFCHaralson, Paulding49 min
May 23, 9:15 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Forsyth45 min
May 23, 10:11 PM EDTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Hall, Jackson49 min
May 23, 10:55 PM EDTSpecial Weather StatementFFCBanks, Jackson35 min
May 24, 12:33 AM EDTSpecial Weather StatementFFCEmanuel, Laurens, Treutlen27 min
May 24, 2:15 AM EDTSpecial Weather StatementFFCBibb, Jones30 min
May 24, 9:39 AM EDTSpecial Weather StatementFFCWhitfield36 min
May 24, 9:47 AM EDTTornado WarningFFCMurray, Whitfield28 min
May 24, 9:56 AM EDTSpecial Weather StatementFFCChattooga, Floyd49 min
May 24, 10:17 AM EDTTornado WarningFFCChattooga, Floyd14 min
May 24, 10:31 AM EDTSpecial Weather StatementFFCGordon29 min
May 24, 10:48 AM EDTTornado WarningFFCGordon, Murray27 min
May 24, 11:08 AM EDTTornado WarningFFCGilmer, Murray23 min
May 24, 11:13 AM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Gordon, Murray, Pickens33 min
May 24, 11:22 AM EDTTornado WarningFFCPulaski, Wilcox23 min
May 24, 11:27 AM EDTSpecial Weather StatementFFCCrisp33 min
May 24, 11:29 AM EDTTornado WarningFFCFannin, Gilmer31 min
May 24, 11:31 AM EDTTornado WarningFFCCrisp, Dooly29 min
May 24, 11:45 AM EDTSpecial Weather StatementFFCPulaski30 min
May 24, 11:54 AM EDTTornado WarningFFCCrisp, Dooly17 min
May 24, 11:56 AM EDTTornado WarningFFCUnion14 min
May 24, 12:25 PM EDTSpecial Weather StatementFFCPulaski65 min
May 24, 12:57 PM EDTSpecial Weather StatementFFCBibb, Peach33 min
May 24, 1:02 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Hancock, Warren28 min
May 24, 1:22 PM EDTSpecial Weather StatementFFCBartow23 min
May 24, 1:32 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens28 min
May 24, 1:59 PM EDTSevere Thunderstorm WarningFFCLaurens31 min
May 24, 2:14 PM EDTTornado WarningFFCLaurens31 min
May 24, 2:23 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens37 min
May 24, 2:35 PM EDTSpecial Weather StatementFFCJohnson25 min
May 24, 2:39 PM EDTTornado WarningFFCBleckley, Dodge36 min
May 24, 2:42 PM EDTSpecial Weather StatementFFCDooly63 min
May 24, 3:01 PM EDTSpecial Weather StatementFFCJackson29 min
May 24, 3:02 PM EDTSpecial Weather StatementFFCWalton28 min
May 24, 3:04 PM EDTSpecial Weather StatementFFCLumpkin, White26 min
May 24, 3:09 PM EDTSevere Thunderstorm WarningFFCLaurens36 min
May 24, 5:15 PM EDTSpecial Weather StatementFFCTelfair30 min
May 24, 5:20 PM EDTSevere Thunderstorm WarningFFCJasper, Jones, Monroe25 min
May 24, 5:27 PM EDTSpecial Weather StatementFFCEmanuel33 min
May 24, 5:36 PM EDTSevere Thunderstorm WarningFFCJones, Monroe24 min
May 24, 5:45 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Putnam30 min
May 24, 7:37 PM EDTSpecial Weather StatementFFCHouston, Twiggs23 min
May 24, 7:57 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs, Wilkinson48 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.